Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 33, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Aug 12, 1996, 5:34 PM EDT for Burke County, Caldwell County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 1996, 5:34 PM EDT (21:34 UTC)
- Expired
- Aug 12, 1996, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Burke County, NC, Caldwell County, NC
The radar
The Greer radar (KGSP), 120 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 122135 FFWGSP NCC023-027-130030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 534 PM EDT MON AUG 12 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 830 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...NORTHERN BURKE COUNTY...CALDWELL COUNTY ANOTHER AREA OF MODERATE TO HEAVY RAIN WILL MOVE ACROSS THE WARNED AREA UNTIL ABOUT 730 PM. THIS AREA OF RAIN COULD ADD ANOTHER INCH TO INCH AND A HALF OF RAINFALL. MANY STREAMS ARE REPORTED STILL OUT OF THEIR BANKS OR JUST STARTING TO RECEDE. THIS ADDITIONAL RAIN COULD CAUSE THESE STREAMS TO RISE AGAIN...OR CAUSE STREAMS WHICH HAVE NOT FLOODED YET TO BEGIN FLOODING. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. JONES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:13 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 12, 2:13 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 213 PM EDT MON AUG 12 1996 CAE: CURRENT WATCH VALID THROUGH 00Z. CAN WE WORD AS EXPIRING AT 8 PM. RAH: WATCH BREAKDOWN AND EXPIRATION WORDING LOOKS GREAT. FFC: WATCH CAN PRBLY EXPIRE. DISC: 17Z STREAMLINES INDICATE WELL DEFINED SFC SYSTEM ACRS NE GA. MSTR CONVERGENCE NEAR AND TO THE EAST OF THIS FTR IS HELPING TO KEEP THE PCPN GOING ACRS THE WESTERN CAROLINAS...WITH A RATHER QUICK DRYING TO THE WEST. 15Z RUC CONTS PREVIOUS TREND OF GRADUALLY ALLOWING LLVL FLOW TO BECOME DOWNSLOPE ACRS MUCH OF THE WESTERN CAROLINAS AS SFC SYSTEM SHIFTS EAST OF GSP ARND 00Z. LATEST RUC ALSO SHIFTS HIGHEST THETA-E AIR EAST THROUGH THE PERIOD...SO A DECREASE IN PCPN INTENSITY IS ANTICIPATED FROM WEST TO EAST THIS EVENING. THE GREATEST THREAT FOR ADDNL FLOODING AFTER 00Z SHUD BE IN MY NC FTHL AND PIEDMONT COUNTIES...IN LINE WITH WATCHES. THE REST OF THE FCST IS FAIRLY DICEY...AS FLOW BECOME DOWNSLOPE BUT LLVLS REMAIN VERY MOIST. FORCING FOR LIFT IN THE FORM OF DPVA CONTS THROUGH MOST OF THE SHORT RANGE...AND CHC POPS APPEAR IN ORDER. AVL 65/75/62/79 8533 CLT 71/80/69/82 +533 GSP 68/81/65/83 6433 HIER POPS EAST JOHNSTONE
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:11 AM EDT | Flash Flood Warning | GSP | Caldwell | 6 hr |
| Aug 12, 9:40 AM EDT | Flash Flood Warning | GSP | Avery, McDowell, Mitchell | 3 hr |
| Aug 12, 9:40 AM EDT | Flash Flood Warning | GSP | Burke, Caldwell | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.